We have released an interim bulletin relating to the potential under-recognised risk of harm from the use of propranolol. 

Interim bulletins are released to share further details of each investigation, including how it’s met HSIB criteria, the history of the event it relates to, the national context and any identified safety issues.

Propranolol

When taken in large quantities, propranolol can act rapidly to significantly decrease the heart rate and blood pressure whilst simultaneously impacting on the body’s ability to process sodium, leading to seizures, confusion or coma. In such cases urgent emergency medical intervention is required.

Reference event

The reference event in this investigation is a 25-year-old female. In January 2018, the patient called 999 to report that she had taken an overdose of propranolol and antidepressants. She was alert and responsive at the time of the call and was provided with advice to call back if her condition deteriorated. The patient should have received a Category 3 ambulance response in line with the emergency triage system operated by the ambulance trust and the national ambulance response programme. However, a local variation in practice at the ambulance trust meant that she instead received a Category 2 ambulance response.

Investigation

Our investigation will continue to explore the identified safety issues and welcomes further information that may be relevant, regardless of source.

We’ll report any significant developments as the investigation progresses.

For more information please download the interim bulletin or visit the investigation page.